Asthma UK community forum
10,653 members17,109 posts

Montelukast side effects

Hmmm.... since latest asthma exacerbations due to yet another chest infection in December, my Asthma Nurse tried me on Montelukast.

Maybe due to the horrid repeated infection I did not notice any difference with Montelukast. This past week I have been without infection (yay!) But as that dissappeared I seem to have permanent pins and needles in my left arm.

I put it down to maybe sleeping awkwardly due to the infection requiring me to sleep more propped up and I was preferring sleeping on my back as turning on my side caused major coughing attacks. But by this past Sunday that wasn't a problem and I'm sleeping properly (and quite well). The pins and needles started about Thursday a week ago and were intermittent but have got progressively more 'permanent'. So now I'm thinking its not a trapped nerve/awkward sleeping position.

Today I'm feeling like I've had the flu jab....slightly achey and faint headache , pins and needles and tired and spaced out. Just like flu symptoms but no sore throat and no painful arm. Am still on steroids (reducing dose daily...down to 10mg and 1 antibiotic as i was on both for most of Dec).

Looks like this is a possible side effect of Montelukast. Anyone else experienced it?

Have to say I really don't like this. Have asked my Asthma Nurse to call me back...awaiting call. Though I think I shan't take tonight's Montelukast.

(Breathing is ok though....maybe due to infection now gone. )

8 Replies
oldestnewest

Hi Elizabethc I been taking monkelaust for about 18 months and never suffer from any side effects at all. I suggest you ring asthma uk helpline on 0300 222 5800 They will be open til 5pm today and open every week day from 9am -5pm.

1 like
Reply

I did want to do that but I'd already called my surgery and was waiting for them to call me back. Unfortunately they never did and I didn't get time to call AsthmaUK. So annoying.

Reply

Have been on them for more than two years, and all seems OK.

1 like
Reply

Maybe your symptoms are a result of the steriod reduction. I know that when I reduce I always feel like I have the flu, achy, tired and just generally rubbish. I had montelukast for about 4 weeks and can't say I had pins and needles. Hope it resolves soon.

1 like
Reply

Just checked the possible side effects and yes what I have is known though rare side effect.

Did try to talk to Surgery but sadly didn't get a call back from them yesterday, so will try again on Monday.

I did NOT take last nights last Montelukast tablet. Still have the pins and needles on my left side but not feeling so "flu"-ey and not well as I was yesterday. I've also had papers from my consultant for next Friday's appointment and they had said not be taking any antihistamines for 5 days before the appointment. Don't know if Montelukast would be thought to be an antihistamine, but anyway, stopping them. Not happy with the odd symptoms I was getting.

medicines.org.uk/emc/medici...

"Warnings and precautions

Any patient on anti-asthma medicines should be aware that if you develop a combination of symptoms such as a flu-like illness, pins and needles or numbness of arms or legs, worsening of pulmonary symptoms, and/or rash, you should consult your doctor. "

In the Possible Side Effects Section:

"In asthmatic patients treated with montelukast, very rare cases of a combination of symptoms such as flu-like illness, pins and needles or numbness of arms and legs, worsening of pulmonary symptoms and/or rash (Churg-Strauss syndrome) have been reported. You must tell your doctor right away if you get one or more of these symptoms (See section 2)."

1 like
Reply

Thankfully not had that. Just felt "flu-y" (but the Flu-y one gets with the flu jab rather than actual flu) and this pins and needles and prickling.

It was the prickling that started to worry me as that isn't the kind of thing one gets with a trapped nerve as I thought this was.

Anyway, hoping I'll be ok over the weekend and can discuss with surgery next week.

1 like
Reply

I don't suffer from pins and needles, however watch out for acid reflux! This also triggers asthma symptoms, started a few months after I was put on montelukast so as well taking this I am on Ranitidine to control acid reflux 😕

1 like
Reply

Hi Elizabeth, I’m just wondering if you got a resolution to the pins and Needles. I am on Montelukast and I am sun fearing similar problem in my hands arms feet and legs.

Reply

You may also like...